Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 141, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2012, 6:18 PM CDT for Brewster County, Texas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 6:18 PM CDT (23:18 UTC)
- Expired
- May 22, 2012, 7:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 211 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:30 PM CDT | HAIL 1.75 | 2 Sw Marathon, TX | PEA TO GOLF BALL SIZED HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
889 WUUS54 KMAF 222318 SVRMAF TXC043-230015- /O.NEW.KMAF.SV.W.0141.120522T2318Z-120523T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 618 PM CDT TUE MAY 22 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 715 PM CDT * AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARATHON...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... MARATHON... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3028 10289 3002 10290 3015 10341 3033 10337 TIME...MOT...LOC 2318Z 287DEG 16KT 3023 10326 $$
2 follow-up statements
358 WWUS54 KMAF 222343 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT TUE MAY 22 2012 TXC043-230015- /O.CON.KMAF.SV.W.0141.000000T0000Z-120523T0015Z/ BREWSTER TX- 643 PM CDT TUE MAY 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTH CENTRAL BREWSTER COUNTY... AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARATHON...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL BREWSTER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. && LAT...LON 3028 10289 3002 10290 3015 10341 3033 10337 TIME...MOT...LOC 2343Z 308DEG 14KT 3015 10323 $$
980 WWUS54 KMAF 230009 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 709 PM CDT TUE MAY 22 2012 TXC043-230019- /O.EXP.KMAF.SV.W.0141.000000T0000Z-120523T0015Z/ BREWSTER TX- 709 PM CDT TUE MAY 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER COUNTY WILL EXPIRE AT 715 PM CDT... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3028 10289 3002 10290 3015 10341 3033 10337 TIME...MOT...LOC 0009Z 308DEG 14KT 3009 10314 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:36 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 22, 2:36 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE MAY 22 2012
.DISCUSSION...
ISOLATED SHOWERS SEEN ON RADAR THIS AFTERNOON IN THE PERMIAN
BASIN ARE REMNANTS FROM AN MCS THAT MOVED OUT OF NORTHEASTERN NEW
MEXICO LAST NIGHT. LINGERING MOISTURE AND STEEP MID LEVEL LAPSE
RATES WILL ALLOW THE SHOWERS TO CONTINUE THOUGH VERY LITTLE RAIN
WILL REACH THE GROUND. THE BEST CHANCE FOR ACCUMULATING RAIN WILL
BE THE DAVIS MOUNTAINS THIS AFTERNOON AND EARLY EVENING.
INCREASING WESTERLY WINDS WILL BRING VERY HOT AND DRY CONDITIONS
TO THE AREA WEDNESDAY AND THURSDAY WITH STRONG WINDS POSSIBLE IN
THE GUADALUPE MOUNTAINS WEDNESDAY. A WATCH HAS BEEN ISSUED FOR
WEDNESDAY AND MAY NEED TO BE EXTENDED INTO THURSDAY AS AN UPPER
TROUGH MOVES ACROSS THE NORTHERN ROCKIES. FRIDAY THE INITIAL
TROUGH LIFTS NORTHEAST ALLOWING WEST WINDS TO EASE SLIGHTLY AND
TEMPERATURES TO FALL BACK A FEW DEGREES. A SECOND TROUGH FOLLOWS
THE FIRST BUT DIGS FURTHER WEST CAUSING PRESSURE FALLS WEST OF THE
MOUNTAINS AND MOISTURE TO SURGE WEST. THERE IS SOME UNCERTAINTY AS
TO HOW MUCH MOISTURE AND COOLER AIR WILL ADVECT INTO THE AREA BUT
IT SHOULD BE ENOUGH TO KNOCK TEMPS BACK TO MORE SEASONAL LEVELS.
WE MAY SEE CONVECTION DEVELOPING THIS WEEKEND AS THE UPPER FLOW
BACKS FROM A MORE SOUTHERLY DIRECTION...BUT ONLY PUT POPS IN FOR
SATURDAY...WITH ISOLATED STORMS POSSIBLE IN THE BIG BEND SUNDAY.
MODELS AT THIS TIME ARE SHOWING AN ACTIVE DRYLINE THIS WEEKEND
INTO EARLY NEXT WEEK BUT THEY HAVE A TENDENCY TO UNDERESTIMATE THE
STRENGTH OF THE CAP IN THE EXTENDED PERIODS SO OPTED TO KEEP THE
FORECAST GENERALLY DRY FOR NOW.
HENNIG
&&
.FIRE WEATHER...
NORTHEAST WINDS HELD AT GDP A FEW HOURS LONGER THAN ORIGINALLY
ANTICIPATED SO HUMIDITIES HAVE BEEN SLOW TO DROP THIS AFTERNOON.
HOWEVER SOUTHWEST WINDS ARE NOW IN PLACE AND RED FLAG CONDITIONS
SHOULD STILL DEVELOP SO THE WARNING HAS BEEN CONTINUED. THE FIRE
WEATHER WATCH WAS EXPANDED EASTWARD INTO THE WESTERN PERMIAN BASIN
FOR WEDNESDAY AS WINDS INCREASE. RELATIVE HUMIDITIES AND WINDS
SHOULD MEET RED FLAG CRITERIA ACROSS MUCH OF THE AREA...HOWEVER
RECENT RAINS HAVE REDUCED THE FIRE DANGER TO MODERATE FOR AREAS
OUTSIDE THE WATCH. DECIDED NOT TO UPGRADE TO A WARNING AT THIS
TIME BUT WILL WAIT FOR THE NEXT FORECAST FIRE DANGER MAP THIS
AFTERNOON BEFORE MAKING A FINAL DECISION. CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE AGAIN THURSDAY THOUGH LIGHTER WINDS
MAY RESTRICT THIS AREA TO SOUTHEAST NEW MEXICO. AN UPPER LEVEL
TROUGH DIGGING INTO THE WESTERN U.S. WILL CAUSE MOISTURE TO SURGE
BACK WEST ON FRIDAY INCREASING RH/S.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 66 103 70 99 / 10 0 0 0
BIG SPRING TX 66 103 69 102 / 10 0 0 0
CARLSBAD NM 64 104 71 101 / 10 0 0 0
DRYDEN TX 68 105 71 102 / 10 0 0 0
FORT STOCKTON TX 68 104 71 102 / 20 0 0 0
GUADALUPE PASS TX 68 92 66 90 / 20 0 0 0
HOBBS NM 60 102 67 97 / 10 0 0 0
MARFA TX 50 96 57 94 / 30 0 0 0
MIDLAND INTL AIRPORT TX 69 104 71 102 / 10 0 0 0
ODESSA TX 71 104 73 101 / 10 0 0 0
WINK TX 66 106 74 104 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...CRANE...
DAVIS/APACHE MOUNTAINS AREA...ECTOR...GAINES...GUADALUPE
MOUNTAINS...LOVING...MARTIN...MIDLAND...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
12/10Hazardous weather outlook, May 22, 1:50 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT TUE MAY 22 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 150 PM CDT TUE MAY 22 2012 /1250 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING IN THE DAVIS MOUNTAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...BRIEF GUSTY WINDS...AND BRIEF HEAVY RAINFALL. IN ADDITION CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE IN THE STRONGER STORMS. WARM TEMPERATURES...LOW RELATIVE HUMIDITY...BREEZY CONDITIONS...AND HIGH FIRE DANGER WILL RESULT IN CRITICAL FIRE CONDITIONS IN SOME LOCATIONS OF THE GUADALUPE MOUNTAINS THROUGH MID EVENING. A RED FLAG WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITY...WINDY CONDITIONS... AND HIGH FIRE DANGER MAY RESULT IN CRITICAL FIRE CONDITIONS WEDNESDAY AND WEDNESDAY EVENING IN THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...UPPER TRANS PECOS AND THE WESTERN AND CENTRAL PERMIAN BASIN. A FIRE WEATHER WATCH IS IN EFFECT. STRONG WINDS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY AND WEDNESDAY EVENING. A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 22, 3:55 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 PM CDT TUE MAY 22 2012 TXZ058-074-075-222145- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 355 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL JEFF DAVIS COUNTY AT 353 PM CDT...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL AFFECT PORTIONS OF STATE HIGHWAY 17 IN EASTERN JEFF DAVIS COUNTY... ROUGHLY 13 TO 17 MILES NORTHEAST OF FORT DAVIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA TO NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
Special weather statement, May 22, 5:15 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 515 PM CDT TUE MAY 22 2012 TXZ074-075-081-222300- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 515 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHEAST OF ALPINE AT 508 PM CDT...MOVING SOUTHEAST AT 15 MPH. PEA TO DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. BRIEF...HEAVY RAIN CAN ALSO BE EXPECTED. THIS THUNDERSTORM WILL IMPACT MOTORISTS ON U.S. HIGHWAY 67 BETWEEN MILE MARKERS 896 AND 874. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, May 22, 5:47 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 547 PM CDT TUE MAY 22 2012 TXZ058-075-222345- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 547 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 645 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF BALMORHEA AT 544 PM CDT...MOVING EAST AT 20 MPH. PEA TO DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. BRIEF...HEAVY RAIN CAN ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS THUNDERSTORM WILL IMPACT MOTORISTS ON INTERSTATE 10 BETWEEN MILE MARKERS 218 AND 238. IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION. &&
Special weather statement, May 22, 6:09 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT TUE MAY 22 2012 TXZ074-075-081-230000- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 609 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF MARATHON AT 609 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA TO NICKEL SIZE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:30 AM CDT | Fire Weather Watch | MAF | Andrews, Crane, Ector, Gaines, Loving, Martin and 3 more | 23 hr |
| May 22, 4:30 AM CDT | Red Flag Warning | MAF | 18 hr | |
| May 22, 2:38 PM CDT | High Wind Watch | MAF | 13 hr | |
| May 22, 4:39 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.